To Teresa Vasquez, the news story that surfaced earlier last month about errors in the dispensing of a popular new arthritis drug, Celebrex, must have seemed chillingly familiar. On its way to becoming one of the bestselling new drugs in history, Celebrex has also earned another distinction: In 56 cases reported to the FDA, pharmacists have confused prescriptions for Celebrex with two other, similarly named drugs.
So far, apparently, the Celebrex mix-ups have caused no serious injuries. But Teresa Vasquez's husband, Ramon -- a heart patient from rural west Texas -- was not so lucky. In 1995, according to court documents, Vasquez saw cardiologist Ramachandra Kolluru, who wrote out a prescription for the angina drug, Isordil, to be taken four times a day in doses of 20 milligrams. But to the pharmacist on duty at Albertson's pharmacy in Odessa, Texas, the doctor's scrawl looked like Plendil, a blood pressure medication with a maximum daily dose of 10 milligrams a day.
The pharmacist filled the prescription with Plendil but attached directions with the dosage for Isordil. As a result, Vasquez not only got the wrong drug, but he was directed to take it at eight times the maximum daily dosage. He took it several times, each time complaining to his wife about how poor it made him feel. The day after he began taking it, Vasquez suffered a massive heart attack. He died several days later, leaving his wife and three teenage children.
Experts say such mistakes are frighteningly common, though no accurate numbers are available. An estimated 1.3 million Americans are injured each year due to medication errors, such as getting the wrong dose or the wrong drug, according to the FDA. A study published last year in the medical journal Lancet estimated that between 1983 and 1993, the number of deaths caused by drug errors jumped 250 percent to more than 7,000 a year. How many of these deaths and injuries are due to name confusion? That's not clear -- though the U.S. Pharmacopeia, an industry trade group, estimates that about one-quarter of the 1,500 errors reported to its hot line each year involve mix-ups due to drug names that look or sound alike.
Among the fatal mix-ups reported to the FDA:
- Narcan, used to reverse an overdose of narcotics, and Norcuron, a muscle relaxant used to intubate patients.
- Pitressin, a synthetic hormone sometimes used to control bleeding in the esophagus, and Pitocin, used to induce labor in pregnant women.
- Amiodarane, an anti-arrythmic, and Amrinone, used in congestive heart failure.
- Demerol and Roxanol -- both are narcotic analgesics, but Roxanol is more potent than Demerol.
Richard Chacon of Albuquerque, N.M., was one of the near misses. Chacon had been taking medication for chronic heartburn for many years, but in the summer of 1996, he noticed that the Prilosec pills he usually got looked different. He shrugged it off, figuring he'd been switched to a generic. In fact, he'd been given a prescription for Prozac. Without the protection of the right medication, his heartburn symptoms came roaring back. When he woke up one night with severe chest pain, and felt lightheaded and nauseous, he was rushed to the hospital. Since Chacon had a history of heart problems, including a double bypass procedure several years earlier, doctors were concerned that he was having a new round of cardiac trouble. After several days in the hospital, doctors discovered the error and Chacon was released in good condition.
One reason for the increase in medication mix-ups is the sheer number of drugs on the market. Bruce Lambert, an assistant professor of pharmacy administration at the University of Illinois at Chicago says there are 100,000 potential pairings of drug names that could be confused. And with around 100 new drugs coming onto the market each year, the potential for mistakes keeps growing.
"It's a significant problem and it's vastly underreported," says Jerry Phillips, the FDA's associate director for medication error prevention.
Pharmaceutical companies spend a lot of money selecting and test-marketing drug names. But critics of the industry say the companies pay far less attention to making sure names won't be confused. "When a new name is being considered, it should be tested systematically for error prevention," says Michael Cohen, a pharmacist who directs the nonprofit Institute for Safe Medication Practices. Potential names could be screened by a panel of pharmacists, doctors and nurses. The names could be run through a computer program, such as the one developed by Lambert, to identify look-alike or sound-alike names. "Unfortunately," Cohen says, "the vast majority of companies don't do that. So the FDA should require it."
Celebrex, the new arthritis drug, was originally to be called Celebra. But drug maker Searle changed the name at the urging of the FDA, to avoid confusion with the antidepressant, Celexa. In Cohen's view, though, the new name was not much safer. In fact, he predicted exactly what happened: that Celebrex would still be confused with Celexa, and would also be mistaken with Cerebyx, an anti-seizure medication. He pushed unsuccessfully for another change. To him, the errors that have occurred were both predictable and preventable; he continues to feel the name should be changed. "I hope we don't have to wait until someone dies," he says.
Searle spokesman Mark Gleason says there are no current plans to change the name, though a change is "one of a whole range of potential actions being considered." In the meantime, he said, the company has sent out a "Dear Colleague" letter to pharmacists warning them of the potential problem. Gleason defends the company's decision to go with the name Celebrex despite the warnings of problems. "This was mutually agreed to with the FDA," he says. "There are 15,000 prescription drugs on the market, so it's challenging getting brand names that aren't like other brand names. You do your best shot. But there's a lot of potential for human error."
This potential for error has shot up along with the workloads of both doctors and pharmacists. "Doctors are seeing more patients than ever and pharmacists are under the gun too," says Cohen.
Jim O'Donnell, an associate professor of pharmacy at Rush Medical College in Chicago, points out that changes in the pharmacy industry -- the decline of mom-and-pop drug stores, the increasing volume of prescriptions handled by pharmacy chains and the growing use of poorly trained pharmacy technicians -- have also set the stage for more errors. "The policy of some chains is that you must fill a prescription within 20 minutes," he says.
Technology may provide some solutions: Dispensing software used by pharmacies could be loaded with special alerts that flash on the screen whenever a drug with the potential to be confused is being filled. On the other end of the prescribing chain, doctors could use computers to write prescriptions; when this approach has been tried in hospitals, it's led to substantial reductions in errors. A simpler solution would be for doctors to type or print prescriptions, and to note on prescription forms the reason for drugs being ordered. That way when a pharmacist sees a diagnosis of heartburn, he or she will know the prescription isn't for Prozac.
In the end, it may be the threat of litigation that makes drug companies, pharmacies and doctors pay more attention to the problem. In the Vasquez case, both Albertson's and the pharmacist have settled a lawsuit filed by Vasquez's widow, Teresa, and her children. But a case against Dr. Kolluru -- alleging that his writing of the prescription was so bad as to be negligent -- is scheduled for trial in August. "I laughingly say I'm representing the only doctor who's ever been sued for bad handwriting," says Kolluru's attorney, Max Wright.
Until the FDA, along with the pharmaceutical and medical industries, makes the kind of reforms that will help protect the public, patients will need to learn to pay closer attention to the use of prescription drugs. Jimmie Anderson, of Berkeley, Calif., learned that lesson the hard way.
To control his high blood pressure, Anderson has been taking Norvasc for many years. But two summers ago, when he filled his prescription, he fell victim to one of the most common and serious mix-ups: He got the anti-psychotic Navane instead of Norvasc.
For four weeks, Anderson took the wrong medication, failing to connect his deteriorating health to the pills he thought should be helping. The first thing he noticed was his fatigue, then he felt his jaw lock up. Soon he started feeling restless. "I was walking the walls, pacing around my house," he remembers. "I couldn't sleep at all. It got so bad I thought I was dying."
What may have saved his life was a visit from a friend who also took Norvasc and told Anderson he had the wrong drug. The experience changed Anderson's approach to taking medicine and dealing with pharmacists. "Now I make sure I look at all my medications," he says. "And I read them to make sure they're right."